ANTIBIOTICS MAY CAUSE TENDON RUPTURES
The Food and Drug Administration (FDA) should strongly warn the public about the risk of tendon rupture associated with the use of certain antibiotics. Public Citizen, a national, nonprofit consumer advocacy organization, has filed a petition with the FDA requesting the warnings. The petition is the result of a review of the FDA’s adverse event database. The antibiotics at issue include Cipro, Penetrex, Tequin, Levaquin, Maxaquin, Avelox, Noroxin, and Floxin. These antibiotics are commonly prescribed for gastrointestinal, respiratory and genito-urinary tract infections.
The FDA database reveals 262 cases of tendon ruptures and 258 cases of tendonitis. The tendon most frequently ruptured is the Achilles tendon which causes sudden and severe pain, swelling and bruising, and difficulty walking. Other tendon ruptures have occurred in the rotator cuff (shoulder), the biceps, the hand, and the thumb.